Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 2003, 8:07 PM EDT for Kalkaska County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 8:07 PM EDT (00:07 UTC)
- Expired
- Jul 31, 2003, 8:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Kalkaska County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 721 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
093
WUUS53 KAPX 010007
SVRAPX
MIC079-010030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
806 PM EDT THU JUL 31 2003
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 830 PM EDT
* AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES WEST OF BEAR LAKE...OR ABOUT 9 MILES
EAST OF KALKASKA...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL REACH...
MANISTEE AND BLUE LAKE AREAS AROUND 825 PM EDT
THIS STORM IS CAPABLE OF PRODUCING DIME SIZED OR LARGER HAIL. REMAIN
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LARGE HAIL
CAN CAUSE INJURY AND SIGNIFICANT PROPERTY DAMAGE.
LAT...LON 4474 8514 4486 8497 4486 8485 4463 8490
4461 8496
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:45 PM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 31, 3:45 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 345 PM EDT THU JUL 31 2003 UNSEASONABLY STRONG UPPER LOW CONTINUES TO SPIN OVER THE ARROWHEAD OF MN LATE THIS AFTERNOON. SURFACE RESPONSE IS CO-LOCATED WITH THE UPPER LOW...BUT IS SOMEWHAT UNORGANIZED WITH TROUGHING EXTENDING INTO THE CENTRAL PLAINS. CONVECTION CONTINUES TO FIRE DIRECTLY UNDER THE LOW WITH COLD AIR ALOFT...AND ALONG AND AHEAD OF THE ASSOCIATED COLD FRONT OVER WI AND NRN MI. FORECAST CONCERNS THRU NEXT WEEK WILL REMAIN FOCUSED ON POPS AND THE POTENTIAL FOR THUNDER (INCLUDING SEVERE THREAT). DEPICTION OF LONG WAVE PATTERN IS VERY SIMILAR AMONG THE 12Z MODELS. MAIN DIFFERENCES ARE IN THE EVOLUTION OF THE SHORT WAVES THAT ROTATE THRU THE UPPER LOW OVER THE NEXT 48 HOURS. AVN IS LIKELY SUFFERING FROM SOME CONVECTIVE FEEDBACK. ETA SHOWS A MORE REALISTIC PROGRESSION OF THE SERIES OF SHORT WAVES PROGGED TO IMPACT THE REGION THRU SATURDAY NIGHT. 88D SHOWS SOME THUNDERSTORMS STARTING TO DEVELOP NEAR MANISTEE... SOUTH OF CADILLAC AND ALONG THE LAKE HURON SHORELINE. MODEL SOUNDINGS SHOW BEST CAPE OF 1800 TO 2000 J/KG AT AROUND 00Z...WITH THE LOWER PENINSULA HAVING THE HIGHEST VALUES. WET BULB ZERO HEIGHT IS FORECAST TO DROP FROM NEARLY 11000 FT THIS MORNING TO JUST OVER 10000 BY 00Z TONIGHT... WHICH LENDS ITSELF TO GOOD HAIL POTENTIAL. WOULD ONLY EXPECT AN ISOLATED CHANCE TO GET SEVERE WEATHER THIS EVENING...MAINLY DUE TO HAIL THREAT. AS SURFACE TEMPERATURES START TO FALL THIS EVENING... DIURNAL CONVECTION WILL DIMINISH. AFTER 04Z...THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS WILL BE NEARING THE LAKE MICHIGAN SHORELINE...AS DEEPER MOISTURE AND DIFFERENTIAL PVA ROTATES NORTHEAST ACROSS LAKE MICHIGAN...NORTHWEST LOWER MICHIGAN...AND EASTERN UPPER MICHIGAN. ONGOING TEMPERATURE GRIDS STILL LOOK GOOD FOR OVERNIGHT...ONLY MINOR ADJUSTMENTS MADE. FRIDAY AND FRIDAY NIGHT...COLD FRONT WILL MAKE A RUN AT LOWER MI FRIDAY AFTERNOON AND EVENING...AS WILL A MODEST 500 MB VORT MAX. ATMOSPHERE WILL BE MORE UNSTABLE THAN TODAY AS CAPES INCREASE TO AROUND 2000 J/KG...SURFACE DWPTS INCREASE INTO THE LOWER TO MID 60S AND WEAK CAA TAKES PLACE ALOFT WITH THE APPROACH OF THE COLD FRONT. IN COORDINATION WITH DTX...WILL INCREASE POPS TO THE LIKELY CATEGORY FOR FRIDAY MID MORNING THROUGH FRIDAY NIGHT AS A RESULT OF INCREASING INSTABILITY AND MOISTURE AS WELL AS THE PRESENCE OF A FOCUSING MECHANISM VIA THE SHORT WAVE. WIND FIELDS ARE STILL RATHER WEAK...BUT SOME VEERING OF WINDS WITH HEIGHT AND BETTER LIFT SHOULD BE ENOUGH TO PRODUCE MORE ORGANIZED CONVECTION WITH GREATER COVERAGE THAN TODAY. SATURDAY AND SATURDAY NIGHT...COLD FRONT WILL GRADUALLY MAKE ITS WAY THRU THE CWA...BUT UPPER SUPPORT VIA ANOTHER IN THE SERIES OF SHORT WAVES WILL STAY WEST OF THE REGION MUCH OF THE DAY AND NIGHT. STILL...FRONT WILL LIKELY PROVIDE ENOUGH FOCUS FOR ADDITIONAL CONVECTIVE DEVELOPMENT ALTHOUGH IT WILL LIKELY BE NOT AS NUMEROUS OR INTENSE AS FRIDAY/FRIDAY NIGHT. WILL STICK WITH SCT POPS FOR ALL LOCATIONS AND CONTINUE THE MENTION OF THUNDER. SUNDAY THROUGH THURSDAY...MEDIUM RANGE MODELS CONTINUE TO HOLD THE CLOSED UPPER LOW OVER THE GREAT LAKES AND NE US THROUGH NEXT WEEK. MODELS ARE STILL SUGGESTING THE DEVELOPMENT OF AN UPPER LEVEL TROUGH ALONG THE PACIFIC NW COAST NEXT WEEK...BUT HAVE BACKED OFF ON THE STRENGTH OF THE SYSTEM. THUS...EASTWARD PUSH OF THE WRN RIDGE INTO THE NE US TROUGH IS PROJECTED TO BE SLOWER. THIS SCENARIO MAKES MORE SENSE THAN THE RAPID DEVELOPMENT/DEEPENING OF THE NW PACIFIC COAST LOW AS ADVERTISED IN THE PREVIOUS RUN. MADE VERY FEW CHANGES YESTERDAY TO THE EXTENDED FORECAST IN ANTICIPATION OF THE MODELS BACKING OFF ON THE STRENGTH OF THIS FEATURE. WILL THEREFORE NEED TO MAKE VERY FEW CHANGES TO THE EXTENDED FORECAST TODAY. EXPECT A CHANCE OF SHRA/TSRA JUST ABOUT ANY TIME THRU THURSDAY AS THE STACKED LOW AND ASSOCIATED COLD AIR ALOFT REMAIN OVER THE GREAT LAKES. TEMPS WILL REMAIN JUST BELOW NORMAL...WITH A DIURNAL TEMP RANGE OF AROUND 20 DEGREES EACH DAY. THANKS TO DTX FOR COORDINATION. .APX...NONE. EME/CAMPBELL
Hazardous weather outlook, Jul 31, 4:34 PM EDT, 3 hours 33 minutes before
MIZ008-015>036-041-042-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 434 PM EDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY BETWEEN 4 PM AND 9 PM. THE PRIMARY THREAT OF WILL BE HAIL UP TO AN INCH. THUNDERSTORMS WILL AGAIN BE POSSIBLE OVERNIGHT IN NORTHWEST LOWER AND EASTERN UPPER MICHIGAN AFTER 2 AM. THESE ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NUMEROUS THUNDERSTORMS ARE EXPECT BEGINNING FRIDAY MID MORNING AND CONTINUING THROUGH FRIDAY NIGHT. SOME OF THE AFTERNOON AND EVENING THUNDERSTORMS MAY BE SEVERE...PRODUCING HAIL UP TO ONE INCH AND WIND GUSTS OF 60 MILES AN HOUR. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY SATURDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JZ/CAMPBELL/EME
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:50 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 25 min |
| Aug 1, 6:26 AM EDT | Special Marine Warning | APX | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.